Woods, J (2018) Mathematics, Morality, and Self-Effacement. Noûs, 52 (1). pp. 47-68. ISSN 0029-4624
Abstract
I argue that certain species of belief, such as mathematical, logical, and normative beliefs, are insulated from a form of Harman-style debunking argument whereas moral beliefs, the primary target of such arguments, are not. Harman-style arguments have been misunderstood as attempts to directly undermine our moral beliefs. They are rather best given as burden-shifting arguments, concluding that we need additional reasons to maintain our moral beliefs. If we understand them this way, then we can see why moral beliefs are vulnerable to such arguments while mathematical, logical, and normative beliefs are not—the very construction of Harman-style skeptical arguments requires the truth of significant fragments of our mathematical, logical, and normative beliefs, but requires no such thing of our moral beliefs. Given this property, Harman-style skeptical arguments against logical, mathematical, and normative beliefs are self-effacing; doubting these beliefs on the basis of such arguments results in the loss of our reasons for doubt. But we can cleanly doubt the truth of morality.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © 2016 Wiley Periodicals, Inc. This is the peer reviewed version of the following article: Woods, J. (2018), Mathematics, Morality, and Self-Effacement. Noûs, 52: 47–68., which has been published in final form at https://doi.org/10.1111/nous.12157. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Leeds |
Academic Units: | The University of Leeds > Faculty of Arts, Humanities and Cultures (Leeds) > School of Philosophy, Religion and History of Science (Leeds) > School of Philosophy (Leeds) |
Depositing User: | Symplectic Publications |
Date Deposited: | 19 Jul 2016 10:19 |
Last Modified: | 09 Jul 2018 00:38 |
Status: | Published |
Publisher: | Wiley |
Identification Number: | 10.1111/nous.12157 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:102506 |